Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 29, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 20, 2005, 6:56 PM MDT for Blaine County, Montana. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 6:56 PM MDT (00:56 UTC)
- Expired
- Jun 20, 2005, 8:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 181 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:58 PM MDT | HAIL 0.88 | 7 W Black Coulee Reserv, MT | |
| Jun 20, 8:01 PM MDT | HAIL 0.88 | 7 W Black Coulee Reserv, MT | |
| Jun 20, 8:10 PM MDT | FUNNEL CLOUD | Black Coulee Reservoir, MT | FUNNEL CLOUD LOCATED 200-300 FEET ABOVE GROUND. PENNY SIZE HAIL DID OCCUR WITH THIS STORM...AT THIS LOCATION. |
| Jun 20, 8:10 PM MDT | FUNNEL CLOUD | Black Coulee Reservoir, MT | FUNNEL LOCATED 200-300 FEET ABOVE GROUND...WITH PENNY SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:00 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 2366 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 210057 SVRTFX MTC005-210200- /O.NEW.KTFX.SV.W.0029.050621T0056Z-050621T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 656 PM MDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA * UNTIL 800 PM MDT * AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL BLAINE COUNTY...OR ABOUT 15 MILES NORTHEAST OF NORTH CHINOOK DAM...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 10 MILES WEST OF TURNER BY 720 PM MDT HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. TAKE SHELTER FROM THE STORM IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BOATERS ON AREA LAKES SHOULD RETURN TO SHORE. REMEMBER... LIGHTNING CAN STRIKE UP TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING LAT...LON 4899 10927 4862 10924 4864 10833 4900 10828 $$ BRUSDA
2 follow-up statements
000 WWUS55 KTFX 210123 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 721 PM MDT MON JUN 20 2005 MTC005-210200- /O.CON.KTFX.SV.W.0029.000000T0000Z-050621T0200Z/ BLAINE MT- 723 PM MDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR NORTHEASTERN BLAINE COUNTY... AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED ABOUT 15 MILES WEST OF TURNER...MOVING NORTHEAST AT 20 MPH. A SECOND THUNDERSTORM WAS LOCATED ABOUT 20 MILES SOUTHWEST OF TURNER. THIS THUNDERSTORM WAS MOVING EAST AT 20 MPH. THESE SEVERE THUNDERSTORMS WILL BE... 10 MILES NORTHWEST OF TURNER BY 735 PM. 5 MILES EAST OF BLACK COULEE RESERVOIR BY 740 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR NORTH CENTRAL MONTANA. LAT...LON 4899 10927 4862 10924 4864 10833 4900 10828 $$ BRUSDA
000 WWUS55 KTFX 210150 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 750 PM MDT MON JUN 20 2005 MTC005-210200- /O.CON.KTFX.SV.W.0029.000000T0000Z-050621T0200Z/ BLAINE MT- 750 PM MDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR NORTHEASTERN BLAINE COUNTY... AT 747 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED NEAR BLACK COULEE RESERVOIR...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL MOVE OVER HIGHWAY 241 BY 755 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR NORTHWESTERN MONTANA. LAT...LON 4899 10927 4862 10924 4864 10833 4900 10828 $$ BRUSDA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:30 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 20, 5:30 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GREAT FALLS MT 530 PM MDT MON JUN 20 2005 AVIATION SECTION UPDATED .DISCUSSION... RATHER COMPLICATED AND TRICKY FORECAST OVER THE REGION FOR THE NEXT FEW DAYS...BUT MAIN TOPIC WILL BE HOT WEATHER ON TUESDAY WITH STRONG THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS OVER THE NEXT FEW DAY. SUNNY SKIES HAVE PREVAILED OVER THE REGION THIS AFTERNOON...AS STABLE CONDITIONS HAVE DEVELOPED ALOFT. THIS HAS PREVENTED ANY THUNDERSTORMS FROM DEVELOPING OVER THE SOUTHWEST. HOWEVER...THE AIRMASS BECOMES A BIT UNSTABLE THIS EVENING ALLOWING FOR A SLIGHT CHANCE OF THUNDERSTORMS MAINLY NORTH OF A BUTTE TO BOZEMAN LINE...AND A SLIGHTLY HIGHER CHANCE NORTH OF A LINE FROM GREAT FALLS TO LEWISTOWN. BECAUSE THE AIRMASS IS VERY UNSTABLE OVER THE NORTH...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...WITH STRONG WINDS THE MAIN THREAT. EXPECT ANY THUNDERSTORM ACTIVITY TO QUICKLY COME TO AN END AFTER MIDNIGHT. WITH HIGHER DEW POINTS OVER THE REGION...OVERNIGHT LOWS TONIGHT WILL REMAIN MILD IN MOST AREAS. FOR TUESDAY...MUCH HIGHER 1000-500MB THICKNESSES TO MOVE INTO THE REGION AS A SURFACE LOW DEVELOPS OVER EASTERN WASHINGTON. THIS WILL ALLOW FOR VERY WARM TEMPERATURES TO ADVECT UP INTO THE REGION BY THE AFTERNOON HOURS. ADDITIONALLY A STRONG UPPER LEVEL DISTURBANCE WILL PUSH NORTH THROUGH THE REGION...WITH THUNDERSTORMS STARTING IN THE SOUTHWEST EARLY IN THE AFTERNOON. EXPECT THESE THUNDERSTORMS TO MOVE NORTHEAST INTO NORTH CENTRAL MONTANA BY MID TO LATE AFTERNOON. WITH INVERTED V SOUNDING PROFILES...THE MAIN THREAT WILL BE DAMAGING WINDS AGAIN ALONG WITH A FEW HAIL PRODUCING STORMS. EXPECT THUNDERSTORMS TO BEGIN TO SLOWLY DIMINISH AFTER MIDNIGHT ON TUESDAY. HOWEVER...ANOTHER PACIFIC COLD FRONT WILL MOVE INTO THE REGION ON WEDNESDAY THIS WILL ALLOW FOR ANOTHER CHANCE FOR AFTERNOON THUNDERSTORMS TO DEVELOP OVER THE REGION BUT TEMPERATURES WILL BE A FEW DEGREES COOLER DUE TO A BIT MORE CLOUD COVER. BRUSDA WEDNESDAY NIGHT THROUGH SUNDAY...NO BIG REASONS TO DEVIATE FROM GOING FORECAST. A MOIST SOUTHWEST FLOW WILL DOMINATE THROUGH THURSDAY AND PRODUCT SCATTERED THUNDERSTORMS IN AN UNSTABLE AIRMASS. RIDGE BUILDS AGAIN INTO FRIDAY AND SATURDAY SO HAVE GONE WITH LOWER POPS DURING THIS PERIOD. DISTURBANCES MOVING THROUGH UPPER SOUTHWEST FLOW SHOULD AGAIN BRING SCATTERED THUNDERSTORMS TO THE AREA OVER THE WEEKEND. TEMPERATURES WILL BE CLOSE TO SEASONAL MEANS WITH HIGHS AROUND 80 MOST AREAS. SEE CLIMO TOPICS BELOW FOR MORE DETAILS. && .AVIATION... UPDATED AT 2330Z A WEAK DISTURBANCE SEEN ON WATER VAPOR SATELLITE IMAGERY MOVG THROUGH UPPER RIDGE THIS AFTERNOON. DISTURBANCE EXPECTED TO INTERACT WITH VERY WARM TEMPERATURES AND HIGH DEWPOINTS ACROSS NC MT. RESULTANT THUNDERSTORM DVLPMNT FORECAST TO BECOME SVR QUICKLY THIS EVENING. KLWT...KHVR AND KGTF COULD SEE THESE SVR THUNDERSTORMS WITH MVFR CONDS POSSIBLE UNTIL AROUND MIDNIGHT. && .CLIMO... ON SUNDAY GREAT FALLS TIED THE RECORD FOR THE GREATEST NUMBER OF CONSECUTIVE DAYS WITH THE TEMPERATURE BELOW 80 DEGREES...WITH A STREAK OF 281 DAYS. THIS STREAK BEGAN ON SEPTEMBER 11TH...2004. THIS TIES THE RECORD STREAK SET BACK IN 1906 THROUGH 1907. SEE GTFRERTFX FOR FURTHER DETAILS. AT DILLON...THE STREAK OF BELOW 80 DEGREES DAYS CONTINUES WITH 281 DAYS AS OF SUNDAY. THEIR OLD RECORD WAS 271 DAYS SET IN 1997-98. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 92 59 87 / 20 30 30 30 CTB 52 88 55 82 / 20 20 20 30 HLN 56 90 59 89 / 20 30 30 30 BZN 49 89 53 86 / 10 30 30 30 WEY 42 79 45 76 / 0 30 30 30 DLN 51 87 53 84 / 0 30 30 30 HVR 59 95 60 91 / 20 20 30 20 LWT 56 90 58 87 / 30 20 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BRUSDA LONG TERM...BERNHARDT AVIATION...DITTMANN WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 20, 11:40 AM MDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1140 AM MDT MON JUN 20 2005 MTZ009>014-044>054-211200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 1140 AM MDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST MONTANA THIS AFTERNOON. THESE THUNDERSTORMS WILL MOVE NORTHEAST INTO NORTH CENTRAL MONTANA BY LATE THIS AFTERNOON AND INTO THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE AFTER 3 PM TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS TUESDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-211200- BEAVERHEAD-MADISON-GALLATIN- 1140 AM MDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS TUESDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 20, 4:18 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 418 PM MDT MON JUN 20 2005 MTZ010>014-044>051-054-210030- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- INCLUDING THE CITIES OF...CUT BANK...HAVRE...GREAT FALLS... FORT BENTON...HELENA...SHELBY...CHESTER...CONRAD...CHINOOK... CHOTEAU...FAIRFIELD...STANFORD...LEWISTOWN... WHITE SULPHUR SPRINGS 418 PM MDT MON JUN 20 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 11 PM MDT THIS EVENING... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE FOLLOWING COUNTIES IN CENTRAL MONTANA. BLAINE...CASCADE...CHOUTEAU...FERGUS...GALLATIN... JUDITH BASIN...LEWIS AND CLARK...LIBERTY...MEAGHER...PONDERA...TETON...AND TOOLE. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:59 PM MDT | Tornado Warning | TFX | Blaine | 37 min |
| Jun 20, 9:52 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 27 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.